Kansas, 2007

Hail in Kansas, August 7, 2007

August 7, 2007 · NWS ICT · 1 event in 1 county or zone

A stationary front across Central Kansas was the focus for thunderstorms during the afternoon hours. Storms developed in Barton County but only produced small in the city of Hoisington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A stationary front across Central Kansas was the focus for thunderstorms during the afternoon hours. Storms developed in Barton County but only produced small in the city of Hoisington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 7, 2:05 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 7, 2:05 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT TUE AUG 7 2007

.DISCUSSION...
THE MAIN FORECAST CONCERNS WILL BE WITH HIGH LEVELS OF HEAT AND
HUMIDITY FOR THE NEXT SEVERAL DAYS...FOLLOWED BY CONVECTION
CHANCES FOR TONIGHT AND TOMORROW.

TONIGHT
DECENT CAPPING IS KEEPING A LID ON CONVECTION OVER CENTRAL AND
NORTHERN KANSAS AT THIS JUNCTURE...HOWEVER STORMS COULD DEVELOP
LATER ON AS MOISTURE CONVERGENCE INCREASES ALONG THE FRONTAL
BOUNDARY. A FEW STRONG STORMS WITH GUSTY WINDS WILL BE POSSIBLE
GIVEN HIGH DCAPE VALUES FOR ANY COLLAPSING CORE.
OTHERWISE...ISENTROPIC ACCENT IN THE 310-315K LAYER/MOISTURE
TRANSPORT INCREASES LATER TONIGHT WHICH SHOULD INCREASE THE
THUNDERSTORM COVERAGE. THE BULK OF THE ACTIVITY LOOKS LIKE IT WILL
AFFECT LOCATIONS TO OUR NORTHEAST. VERY HIGH ATMOSPHERIC MOISTURE
SUGGESTS THAT HEAVY RAINFALL WILL BE A  POSSIBILITY WITH ANY OF THIS
ACTIVITY. WE COULD SEE A FEW STORMS DEVELOP TOWARDS MORNING FOR
LOCATIONS NEAR THE KANSAS TURNPIKE...AS THE LOW LEVEL JET VEERS OUT
A BIT AND ISENTROPIC ACCENT OCCURS ALONG THE 310-315K LAYER GRADIENT.

WED-FRI
WE WILL KEEP THE HEAT ADVISORY GOING FOR THE ENTIRE AREA THROUGH
WEDNESDAY. CENTRAL KANSAS COULD FALL A LITTLE SHORT OF ADVISORY
CRITERIA TOMORROW WITH CLOUD DEBRIS AND FRONTAL BOUNDARY PUSHING
INTO THE AREA...OTHERWISE SOUTHERN KANSAS SHOULD MEET HEAT ADVISORY
CONDITIONS ONCE AGAIN. WE COULD END UP ISSUING A HEAT WARNING IF
AFTERNOON HEAT INDICES OF 105 AND HIGHER PERSIST...STAY TUNED.
MEANWHILE...WATER VAPOR SATELLITE IMAGERY/PROFILER NETWORK SHOWS A
IMPULSE CURRENTLY POSITIONED OVER NEW MEXICO MOVING SLOWLY
NORTHWARD. THIS SHORT WAVE WILL MOVE CLOSER TO THE AREA FOR
WEDNESDAY WITH THUNDERSTORMS POSSIBLE ALONG THE FRONTAL BOUNDARY. WE
WILL KEEP THURSDAY DRY AND HOT BUT CANNOT RULE OUT SOME ACTIVITY
FROM BUBBLING UP OVER SOUTH CENTRAL KANSAS LATE THURSDAY AFTERNOON
IN THE MOIST AXIS...AS WEAK CONVERGENCE AND DAYTIME HEATING COULD
SPARK OFF A FEW STORMS. THE HOT AND DRY WEATHER WILL PERSISTENT INTO
FRIDAY AND HEAT HEADLINES COULD BE NEEDED FOR ALL OF THESE PERIODS.

EXTENDED: SAT-TUE
UPPER RIDGE CENTER WILL CONTINUE TO DOMINATE OVER THE CENTRAL PLAINS
THIS PERIOD THUS PROLONGING THE HOT AND DRY WEATHER
CONDITIONS...THEREFORE NO BIG CHANGES WERE MADE. SOME RELIEF FROM
THE HEAT COULD FINALLY ARRIVE BY MIDDLE OF NEXT WEEK IF MODELS
CONTINUE TO ADVERTISE UPPER LEVEL PATTERN TRANSITIONING TO A
NORTHWEST FLOW REGIME...THUS ALLOWING A FRONTAL BOUNDARY TO PUSH
SOUTHWARD ACROSS KANSAS.

JAKUB

.AVIATION...
THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG THE FRONTAL BOUNDARY IN
NORTHERN AND CENTRAL KANSAS LATER THIS AFTERNOON. VFR CONDITIONS
ARE EXPECTED...HOWEVER POSSIBLE MVFR CONDITIONS COULD OCCUR DUE TO
PROXIMITY OF THUNDERSTORMS IN THE VICINITY OF RSL AND SLN TAF
SITES. THUNDERSTORMS ARE EXPECTED TO LINGER NEAR THE FRONTAL
BOUNDARY ALL NIGHT LONG WITH THE BULK OF THE ACTIVITY AFFECTING
LOCATIONS MAINLY NORTH OF CENTRAL KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    77 100  76 100 /  10  10  20  10
HUTCHINSON      76  99  76 100 /  20  20  20  10
NEWTON          77  98  76  99 /  20  20  20  10
ELDORADO        77  98  76  99 /  20  20  20  10
WINFIELD-KWLD   77 100  76 100 /  10  10  10  10
RUSSELL         76  97  74 100 /  30  30  20  10
GREAT BEND      76  98  74 100 /  30  30  20  10
SALINA          77  98  75 100 /  30  30  20  10
MCPHERSON       76  98  76 100 /  20  20  20  10
COFFEYVILLE     77  99  77  99 /  10  10  10  10
CHANUTE         77  97  77  98 /  10  10  10  10
IOLA            76  97  77  98 /  10  10  10  10
PARSONS-KPPF    77  97  77  99 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Aug 7, 2:54 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT TUE AUG 7 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
354 PM CDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THE HEAT AND HUMIDITY WILL COMBINE TO CREATE DANGEROUS HEAT INDICES
ACROSS THE AREA THROUGH THE EARLY EVENING HOURS...PLEASE SEE THE
LATEST HEAT ADVISORY FOR FURTHER DETAILS.

THERE IS A CHANCE FOR THUNDERSTORMS TO AFFECT PORTIONS OF CENTRAL
KANSAS TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER
SOME OF THE STRONGER STORMS COULD PRODUCE WIND GUSTS AROUND 50 MPH
AND HEAVY RAINFALL.

THE SMOKY HILL RIVER AT MENTOR WILL CONTINUE TO FLOW AT A HIGH
LEVEL FOR THE NEXT FEW DAYS...BUT IS NOT EXPECTED TO REACH FLOOD
STAGE. SEE THE LATEST HYDROLOGIC STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH HEAT INDICES ARE EXPECTED AGAIN ON WEDNESDAY AFTERNOON...PLEASE
VIEW THE LATEST HEAT ADVISORY FOR FURTHER DETAILS. OTHERWISE...HEAT
AND HUMIDITY WILL CONTINUE TO PLAGUE THE AREA FOR THE REMAINDER OF
THE WEEK...INTO EARLY NEXT WEEK.

A FEW THUNDERSTORMS MAY DEVELOP ALONG A FRONTAL BOUNDARY IN CENTRAL
AND PORTIONS OF SOUTH CENTRAL KANSAS ON WEDNESDAY NIGHT. A FEW OF
THESE STORMS COULD BECOME STRONG WITH WIND GUSTS UP TO 50 MPH AND
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ

In the hours before

Special weather statement, Aug 7, 3:43 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CDT TUE AUG 7 2007

KSZ047-072215-
BARTON-
443 PM CDT TUE AUG 7 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
DEVELOPING THUNDERSTORM 6 MILES SOUTHEAST OF ALBERT...OR 8 MILES
WEST OF GREAT BEND...AND MOVING NORTHEAST AT 20 MPH.

THIS STORM MAY BECOME STRONG...AND CAPABLE OF PRODUCING DIME SIZE
HAIL...AND WINDS TO 50 MPH. THIS STORM WILL AFFECT AREAS BETWEEN
ALBERT AND HOISINGTON THROUGH 515 PM.

DARMOFAL
Local storm report, Aug 7, 4:24 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
524 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             HOISINGTON              38.52N 98.78W
08/07/2007  M0.75 INCH       BARTON             KS   LAW ENFORCEMENT

&&

BRW

The radar

The Dodge City radar (KDDC), 134 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barton

When
August 7, 4:24 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.520, -98.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55208.